Medical Surgical Labs BMP #4

Question

The nurse is preparing to care for a client diagnosed with bulimia who abused furosemide. Which intervention is most appropriate for this client?

Answers

  1. Encourage oral intake of electrolyte solutions as ordered.
    • Rationale:

      This answer is not correct because although encouraging oral intake of electrolyte solutions is an appropriate intervention, it is not the most appropriate intervention at this time. Also the client has bulimia, and will need to be supervised at mealtimes.

  2. Prepare to administer IV push of potassium as ordered.
    • Rationale:

      This answer is not correct because potassium should never be given via IV push or bolus, even if ordered by the health care provider. Never administer potassium IV push or bolus because it can cause a cardiac dysrhythmia and cardiac arrest within minutes.

  3. Set up ECG monitoring as ordered.
    • Rationale:

      This answer is correct because it is the most appropriate intervention. The nurse should arrange for an ECG to monitor for cardiac electrical instability since the client is most likely hypokalemic from the abuse of diuretics. Hypokalemia can cause ventricular dysrhythmias.

  4. Contact Dietary for a sodium restricted diet.
    • Rationale:

      This answer is not correct because although increased sodium promotes excretion of potassium through urine, it is not the most appropriate intervention at this time. The client should be monitored for cardiac instability since it is the priority.

Overview

Furosemide is a diuretic that can result in an electrolyte imbalance if abused. Hypokalemia is of particular concern. Where water flows, electrolytes go!

Explanation

Learning Outcomes

Hypokalemia is of particular concern in the client who abuses diuretics. Diuretics inhibit sodium reabsorption and cause urine to excrete more potassium. Potassium has a direct effect on cardiac function. Hypokalemia and hyperkalemia can both cause ventricular dysrhythmias. For this reason it is important to monitor cardiac electrical instability with an ECG to detect potential cardiac disturbances. Potassium should never be given via IV push or bolus, even if ordered by the healthcare provider. This can lead to dysrhythmias and result in asystole.

Test Taking Tip

Always think of the heart when potassium is mentioned.

Video Rationale